ASK THE EXPERT: Could I be allergic to sunlight?

Dr. Daniel M. Siegel
By Daniel M. Siegel, MD

Dr. Siegel is clinical professor of dermatology and director, procedural dermatology fellowship, State University of New York Downstate.

Dr. Siegel is an Amonette Circle member of The Skin Cancer Society.


Q: I used to go to tanning booths and lie out on the beach all the time without sunscreen. About three years ago, I started getting red bumps on my face whenever I went to the beach or the tanning salon. Now, whenever I go out in the sun, I get these bumps even if I'm out for only five minutes, and the longer I'm out, the worse they get. Could I be allergic to sunlight?

 A: A number of conditions could cause the reaction you are describing.  The most common of these, affecting almost 10 percent of the population, is called polymorphous light eruption (PMLE).  Ultraviolet A radiation (UVA) from sunlight or tanning salons is the usual cause. The rash comes on suddenly (most often within a half hour) and can present with any combination of small red bumps, tiny blisters and large red patches that look like bulls-eyes, though most individuals tend to develop just one type of the rash. Itching is common, and sometimes the rash is painful.

If someone with PMLE continues to be exposed to tanning beds or sunlight, the rash can extend to other parts of the body, and in severe cases can involve the entire body. However, if the condition occurs in early summer with the first intense sun exposure, it usually improves as summer progresses.

Sunscreens that block UVA are the easiest and safest approach to preventing PMLE. Controlled phototherapy (light therapy) to desensitize the skin in a dermatologist's office — where dosing can be tightly controlled — is also useful for some people. A variety of drugs, such as oral prednisone, topical corticosteroids, beta-carotene, chloroquine, hydroxychloroquine, nicotinamide and thalidomide, have been found helpful, but often their side effects and toxicity outweigh their benefits.

Solar urticaria, a true "allergy" to sunlight, is very rare but could cause symptoms similar to PMLE.  The autoimmune disorder acute lupus erythematosus and the genetic disorder erythropoietic protoporphyria usually involve more severe rashes and systemic symptoms.

Another phenomenon that could explain your problem is drug-induced photosensitivity from a host of common medicines, including tetracyclines, Cipro® and related quinolones, sulfa drugs, nonsteroidal anti-inflammatory drugs, and diuretics.

A visit to your dermatologist when you are having an outbreak would be a good idea.